By Josephine Oguntoyinbo
They gathered in clusters. Some sat on the edge of the gutter while others stood in groups. They all wore gloomy faces; both male and female alike. While some of the men gnashed their teeth in suppressed anguish, majority of the women wept freely and hissed in helpless grief.
They had just lost their loved one to the cold hands of death. The deceased was a teacher who lived in our neighbourhood. Whenever he or a member of his family was sick, they were always brought to Alhaja, our neighbourhood chemist.
She recently declared that she was also a nurse, a midwife and a doctor all rolled into one. She has a clinic where she carries out her “care” business and had a signpost placed at the entrance into the street.
The man who died after he was brought to her outfit was a civil servant who ought to know better yet he had developed the knack of self medication. He usually bought drugs from her whenever he or his family members were sick.
As fate would have it, when he fell sick with feverish conditions, he went to the woman whom we all referred to as “Alhaja”. She asked him to describe all the symptoms of his illness.
She gave him drugs after deciding he must be suffering from malaria fever after listening to his explanations.
In her wisdom, she also threw in some powerful antibiotics in case there were some traces of thyphoid fever. He went home with the drugs and began to take them.
After a week, there was no improvement after ingesting the different tablets. He came back to Alhaja wondering why his malaria was resistant to the drugs she gave him.
She reasoned that probably the malaria had been too long in his body and had become chronic. She then decided that they should switch over to injection. Some days into the administration of the dosage, he developed more severe conditions and fell into a coma. Rather than rush him to the hospital, his wife took him to Alhaja again! she called his family members and they came in droves when they hard he was in a coma. Alhaja swung into action. She began to administer drip in a procos of resuscitating him. In the process of stabilizing him, he gave up the ghost.
They were shocked and they asked questions and she told them that it was “ofa”, a dreaded spiritual arrow attack. She said that she didn’t realize it earlier else she would not have given him injection.
She told them that injection is known to fasten the toxicity of the “ofa”. After all shows of emotions, years and gnashing of teeth they took away their dead for burial. If did not strike them that he might not have died if he had been taken to a proper hospital.
He was not the first to die in the outfit and might not be the last as long as gullible residents keep patronizing her. Many people’ s health have worsened due to her quackery and their own stubbornness in practicing self medication despite all warnings to desist.
Leave a Reply